Democratic Underground Latest Greatest Lobby Journals Search Options Help Login
Google

Does anyone else ever feel sick when taking antibiotics?

Printer-friendly format Printer-friendly format
Printer-friendly format Email this thread to a friend
Printer-friendly format Bookmark this thread
This topic is locked.
Home » Discuss » Topic Forums » Health Donate to DU
 
Crystal Clarity Donating Member (1000+ posts) Send PM | Profile | Ignore Fri Feb-25-11 08:14 AM
Original message
Does anyone else ever feel sick when taking antibiotics?
My doctor prescribed Penicillin V on Tuesday for a case of strep throat that I have. Shortly after taking my first dose, I began feeling nauseous. By the 2nd and 3rd doses, I was feeling VERY nauseous and itchy. It's so bad that I'm beginning to doubt that I can continue on w/this stuff for 7 more days. Ugh!

So as soon as my doctor's office opens today, I will be calling to see if there might be a different kind of antibiotic I can take. I'm sure there is, but I wonder if I will still feel sick w/ANY antibiotic? I seem to remember feeling this way several years ago when given Amoxicillian for an abscessed tooth.

Does anyone know if there is a huge variance among the different types of penicillin? Since I've had problems w/2 different types already, I'm wondering if I will have issues w/all of them.

The info sheet given to me by my pharmacist about this med lists nausea and itchy skin as a common side effect, so I doubt that this is an allergic reaction of any sort. I just hope that there is some other kind I can take that won't make me feel nauseous or at least not AS nauseous.

Oh and one more thing... I don't remember ever having issues w/antibiotics as a kid. I wonder why I do now as an adult? :shrug:

Refresh | 0 Recommendations Printer Friendly | Permalink | Reply | Top
rfranklin Donating Member (1000+ posts) Send PM | Profile | Ignore Fri Feb-25-11 08:22 AM
Response to Original message
1. It could be a mild allergic reaction...
Common allergic reactions to penicillin include rashes, hives, itchy eyes, and swollen lips, tongue, or face.

In rare cases, an allergy to penicillin can cause an anaphylactic reaction, which can be deadly. This type of reaction usually develops within an hour after you take penicillin. Symptoms include difficulty breathing, hives, wheezing, dizziness, loss of consciousness, rapid or weak pulse, skin turning blue, diarrhea, nausea, and vomiting. If you think you are having an anaphylactic reaction, call911 immediately.



http://www.webmd.com/allergies/tc/penicillin-allergy-to...
Printer Friendly | Permalink | Reply | Top
 
SharonAnn Donating Member (1000+ posts) Send PM | Profile | Ignore Fri Feb-25-11 09:31 AM
Response to Reply #1
9. Yes, the itchy can be the warning sign. If it's an allergic reaction, STOP IMMEDIATELY!
Call your doctor.

Continuing to take it could cause you to go into anaphylactic shock and die.

No joke!
Printer Friendly | Permalink | Reply | Top
 
azurnoir Donating Member (1000+ posts) Send PM | Profile | Ignore Fri Feb-25-11 08:25 AM
Response to Original message
2. antibiotics can certainly make you feel sick
they kill 'good' bacteria in your digestive tract along with the bad
Printer Friendly | Permalink | Reply | Top
 
Tippy Donating Member (1000+ posts) Send PM | Profile | Ignore Fri Feb-25-11 08:35 AM
Response to Original message
3. What you are describing sound like you may be having an alergic reaction
Do NOT take any more pills....I took Penicillin for years with no problem...but no longer...
Printer Friendly | Permalink | Reply | Top
 
Crystal Clarity Donating Member (1000+ posts) Send PM | Profile | Ignore Fri Feb-25-11 09:27 AM
Response to Reply #3
7. Thanks Tippy
I'm glad that I took your advice. I decided to wait on my morning dose until after I contacted my doctor's office. They too said not to take any more until they see me again later this morning. I only spoke w/the nurse there, but she was concerned that it may be an allergic reaction as well, especially after I told her that my BP is much lower then normal for me... And this was before I took my morning dose of attenolol! (She told me not to take my attenolol as well because she doesn't want my BP going any lower) Now THAT's a first for me... low BP issues.

I don't seem to have the other symptoms of an allergic reaction (like hives or swollen tongue) that was listed in rfranklin's link. Thanks rfranklin btw! :hi: So this may be a mild case of it, but still, I appreciate your suggestion because it could have gotten worse w/another dose.

Yikes, I had no idea that penicillin allergies could be so dangerous. :scared:
Printer Friendly | Permalink | Reply | Top
 
d_r Donating Member (1000+ posts) Send PM | Profile | Ignore Fri Feb-25-11 08:36 AM
Response to Original message
4. YEAH!
A antibiotics most certainly can make you sick to your stomach!

Eat before you take it. Never take it on empty stomach. Get some good natural yogurt.
Printer Friendly | Permalink | Reply | Top
 
Name removed Donating Member (0 posts) Send PM | Profile | Ignore Fri Feb-25-11 08:42 AM
Response to Original message
5. Deleted message
Message removed by moderator. Click here to review the message board rules.
 
Crystal Clarity Donating Member (1000+ posts) Send PM | Profile | Ignore Fri Feb-25-11 09:49 AM
Response to Reply #5
11. Hey that is good to know
I wonder what my doctor will suggest I do. I hope that he says I can go off antibiotics completely. The good thing about my doc is that he is pretty open to alternative supplements/treatments. He has even prescribed Fish Oil for me... (the script helps w/the cost even though I can buy it over the counter).

I wonder what he will say about probiotics though. I know little about them. Would the Goldenseal and Myrrh that you suggested be considered a probiotic or is that just an antimicrobial? That part of your post confused me. I guess I'll do some googling before I visit w/my doc a little over an hour from now.

Thanks WhiteTara and everyone else! :hi:
Printer Friendly | Permalink | Reply | Top
 
MineralMan Donating Member (1000+ posts) Send PM | Profile | Ignore Fri Feb-25-11 10:03 AM
Response to Reply #5
13. Please do not offer medical advice on DU.
Printer Friendly | Permalink | Reply | Top
 
enough Donating Member (1000+ posts) Send PM | Profile | Ignore Fri Feb-25-11 08:47 AM
Response to Original message
6. I was recently prescribed a course of AMOX TR-K CLV (an antibiotic). About
two-thirds of the way through the pills I started to feel terribly sick (stomach, severe nausea, dizziness). I've never before had any reaction to antibiotics in my long life, though I don't take them often.
Printer Friendly | Permalink | Reply | Top
 
old mark Donating Member (1000+ posts) Send PM | Profile | Ignore Fri Feb-25-11 09:28 AM
Response to Original message
8. Some of them make me feel sleepy, some make me feel terrible...
Many preseciption meds have side effects- if you feel very uncomfortable, talk to your doctor about what you are feeling.


mark
Printer Friendly | Permalink | Reply | Top
 
MineralMan Donating Member (1000+ posts) Send PM | Profile | Ignore Fri Feb-25-11 09:46 AM
Response to Original message
10. If you have any health concerns regarding a medication you
are taking, DU is not the place to ask. Call your doctor, or, if urgent, go to the emergency room.
Printer Friendly | Permalink | Reply | Top
 
Crystal Clarity Donating Member (1000+ posts) Send PM | Profile | Ignore Fri Feb-25-11 09:53 AM
Response to Reply #10
12. Ummm, have you even read my post?
I wasn't asking for medical advice, I was just asking if other people had experienced nausea w/antibiotics too. A very different thing.

I'm saving my medical questions for my doctor who I see later today. That too you would know if you had read my post and replies.

Printer Friendly | Permalink | Reply | Top
 
ncrainbowgrrl Donating Member (1000+ posts) Send PM | Profile | Ignore Fri Feb-25-11 10:19 AM
Response to Original message
14. Locking
Please do not ask for (or give) medical advice on Democratic Underground!

Call your doctor if you have problems with what they prescribed. They can help you appropriately. We can't.
Printer Friendly | Permalink | Reply | Top
 
DU AdBot (1000+ posts) Click to send private message to this author Click to view 
this author's profile Click to add 
this author to your buddy list Click to add 
this author to your Ignore list Sat Dec 27th 2014, 09:06 PM
Response to Original message
Advertisements [?]
 Top

Home » Discuss » Topic Forums » Health Donate to DU

Powered by DCForum+ Version 1.1 Copyright 1997-2002 DCScripts.com
Software has been extensively modified by the DU administrators


Important Notices: By participating on this discussion board, visitors agree to abide by the rules outlined on our Rules page. Messages posted on the Democratic Underground Discussion Forums are the opinions of the individuals who post them, and do not necessarily represent the opinions of Democratic Underground, LLC.

Home  |  Discussion Forums  |  Journals |  Store  |  Donate

About DU  |  Contact Us  |  Privacy Policy

Got a message for Democratic Underground? Click here to send us a message.

© 2001 - 2011 Democratic Underground, LLC